Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sleep Disorders

Hypothyroidism and Muscle Twitching

12/18/2009

Question:

Hello, I have hypothyroidism and take synthroid to treat the condition. Can the thyroid cause muscle twitching or the legs muscles to feel as if there are bugs crawling up and down them when I sit down? I am also having muscle cramping in other parts of my body too. Occassionally my muscles feel tight,especially in my legs. My TSH level is within normal limits as I am on replacement therapy. Thank you

Answer:

That’s an interesting question. Further information will be needed to determine the true nature and cause of your symptoms, but it is possible you may have restless legs syndrome that may or may not be related to your thyroid condition.

Restless legs syndrome (RLS) is quite common, affecting roughly 10% of the adult population. The diagnosis of RLS truly rests upon the history with 4 key elements necessary to make a diagnosis. These are as follows: 1) an urge to move the legs, usually associated with an uncomfortable or unpleasant sensation in the legs, 2) the symptoms typically occur at rest, 3) the symptoms typically occur in the evening or at night, and 4) the symptoms are totally or partially relieved with movement, such as walking or stretching. If you do not meet all 4 criteria, it’s possible you may have RLS-like symptoms that have been found to be associated with thyroid disorders and the best treatment would be to focus on the thyroid disease. However, if you do meet all 4 criteria for the diagnosis, there are a number of treatment options available.

The cause of RLS is unknown in most cases, though a search for potential underlying contributors is always worthwhile. Conditions or factors that may be associated with the onset or worsening of RLS include iron deficiency (this can be quite mild and still affect RLS), kidney failure, pregnancy, neuropathy (disease of the nerves), lack of folate or vitamin B12 or magnesium, excessive caffeine ingestion, and certain medications (such as tricyclic antidepressants and selective serotonin reuptake inhibitor antidepressants). There is a little data suggesting a link between hypothyroidism and RLS, though the reason for this is not clear and further research is needed. If one of these factors is found, particularly one that may be reversible (such as iron deficiency), then addressing this as the initial treatment strategy may be effective and prevent the need for additional medications.

There are a number medications that can be used for the specific treatment of RLS, though at present roperinole (Requip) and pramipaxole (Mirapex) are the only drugs with FDA approval. These drugs come from a class of drugs known as dopaminergic agonists, or drugs that mimic or help to release the chemical dopamine in the brain. Problems with this chemical are thought to be important in the underlying cause of RLS in most RLS patients. In general, this class of agents is about 80-90% effective in controlling RLS symptoms and the medications are fairly well tolerated.

While there is less data to support their use, other non-FDA approved medications commonly used for the treatment of RLS include the antiepileptic medications gabapentin (Neurontin) and carbamazepine (Tegretol), narcotics such as oxycodone (Percocet or Roxicet) and propoxyphene (Darvocet), sedatives such as clonazepam (Klonipin), and antihypertensive medications such as clonidine (Catapres). Each of these medications has its own list of contraindications and side effects. In addition, some medications, such as the narcotics and sedatives, may create problems with tolerance (becoming adapted to the medication and needing higher and higher doses to get an effect) and addiction with long term use. Some individuals respond best to one class more than the others and often a “trial and error” approach is required to determine which medication(s) may be most effective for a given individual.

* Learn important new information concerning the FDA withdrawal of the medication Propoxyphene(Darvon, Darvocet)


Learn important new information concerning the FDA withdrawal of the medication Sibutramine (Meridia)

You should consider discussing your problems with your primary care physician. Specific factors in your history may be useful in tailoring a strategy that might work best for you. Referral to a Sleep Specialist in your area may also be helpful.

If you would like further information about restless legs syndrome, sleep disorders or sleep itself, I recommend the American Academy of Sleep Medicine website. In addition to information about sleep medicine, the website also contains a list of accredited Sleep Centers and may help you to locate one nearest you. Another organization that may be very useful for those that suffer from RLS is the Restless Legs Syndrome Foundation. Their website has plenty of good information about RLS and is regularly updated. Good Luck!

For more information:

Go to the Sleep Disorders health topic, where you can:

Response by:

Dennis   Auckley, MD Dennis Auckley, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University